Virginia, 2019High Wind in Virginia, November 27 to 28, 2019
November 27 to 28, 2019 · NWS RNK · 11 events in 11 counties and zones
A strong cold front passed across the central Appalachians and lower mid-Atlantic region on the morning and afternoon of the November 27th, supported aloft by a strong upper level disturbance. The disturbance brought 55 to 65 MPH winds just off the surface, some of which funneled down to the surface.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed across the central Appalachians and lower mid-Atlantic region on the morning and afternoon of the November 27th, supported aloft by a strong upper level disturbance. The disturbance brought 55 to 65 MPH winds just off the surface, some of which funneled down to the surface. Wind speeds decreased during the early morning hours of November 28th as the upper disturbance exited the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 27, 9:49 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Nov 27, 9:49 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
949 AM EST Wed Nov 27 2019
.SYNOPSIS...
A strong upper low pressure area and associated cold front will
sweep through the area quickly today. Brief rain showers will be
followed by very gusty west winds through the afternoon and into
Thanksgiving day. Another slow moving strong cold front and upper
low pressure area will move into the eastern U.S. during the
weekend bringing our next chance of precipitation and colder
temperatures early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EST Wednesday...
Radar trends indicate precipitation is pulling out just a bit
ahead of schedule so have modified the forecast accordingly.
Model soundings in Bufkit are showing a window of a few hours of
very good mixing and downward momentum transfer as the front
moves through that will have the potential to pull strong winds
down to the surface with gusts 55 to 60 mph possible. To account
for this have added additional counties to the High Wind
Warning currently in effect. A handful of counties in WV will
slide back to a wind advisory this evening as mixing decreases
and peak wind gusts diminish.
Worth noting that folks traveling today should anticipate windy
conditions. High profile vehicles will be difficult to control,
some traffic lights may be out if power lines are blown down,
and debris may be blown into roadways.
Previous discussion...
Rain associated with the approaching Pacific-based cold front was
on schedule early this morning, reaching as far east as the Blue
Ridge and parts of the Piedmont at this hour. All of the models
have this precipitation area moving very quickly across the
forecast area today, literally exiting as quickly as 18Z from the
eastern areas. Two things will occur to limit the duration and
amounts of precipitation, (1) much of the heavier precipitation
now located across eastern TN and western WV will dissipate as it
comes across the mountains and (2) the acceleration of the system
in response to the upper low quickly taking on a negative tilt and
rotating into the great lakes. QPF amounts should for the most
part be well less than 1/4 inch, with many locations only
receiving 1/10 inch.
Wind will quickly become the major concern with this system.
Strong northwest LLJ will develop on the back side of the
departing strongly negatively tilted upper trough bringing the
potential for 70-80kt winds at 850mb, which could equate to
50-60kt winds at the higher ridges, especially along the Blue
Ridge and the Alleghanys. Therefore, upgraded the High Wind
Watch to a High Wind Warning along the Blue Ridge from Watauga
to Rockbridge/Amherst in concert with LWX doing the same to the
north as the strongest jet is actually across northern VA/WV/MD.
Much of the remainder of the CWA is under a Wind Advisory.
Downslope west winds and increasing amounts of sunshine this
afternoon will result in mild temperatures across much of the
area. Clouds will persist or redevelop along the Alleghany
upslope areas, especially overnight into early Thursday.
Isolated snow showers may skirt the far northwest part of the
CWA during the morning, but no accumulation of significance is
expected. Temperatures will struggle to even reach the freezing
mark early Thursday as the Pacific trajectory keeps the Arctic
air at bay for the foreseeable future.
/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - Moderate,
Winds - Moderate to High.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EST Wednesday...
The synoptic pattern across the CONUS early on Thanksgiving Day will
feature closed upper lows over both the west coast and over New
England with ridging over the central U.S. Across the mid-
Atlantic/Southern Appalachian region the strong post-frontal wind
event will be slowly winding down as the day progresses Thursday
with high pressure building into the region from the northwest.
Expect mostly clear skies with the winds diminishing and generally
seasonal temperatures Thursday with highs 40s to 50s. The New
England low will be lifting rapidly off to the northeast over the
next 24-36 hours and the western low shifts eastward into the
Rockies inducing cyclogenesis over the central Plains. A warm front
will lift northeast across the eastern U.S. with a broad area of
overrunning precipitation that could develop as early as 06-12z
Saturday. Thermal profiles may support some mixed precipitation at
the outset in higher elevations or where trapped cold air exists but
does not look to be significant at this point as temps rise into the
40s CWA-wide. The best support and heaviest rainfall will be west
and north of the CWA until early Sunday when the trailing cold front
approaches the area.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 1200 PM EST Tuesday...
Not much change in this period from the last update. Starting this
period under brief weak ridging in advance of a deepening upper
level low over the upper-Midwest region. This system will quickly
move east across the Great Lakes region with an associated front
draped north to south from the Ohio Valley down into the Gulf
States.
There is some minor uncertainty on p-type on Saturday
afternoon/evening as light precipitation begins to move in from the
south and west. High pressure to our north is not in an optimal
location, so the predominant p-type will likely be rain, but there
might be just enough residual low level cold air in place to have
some isolated pockets of freezing rain/drizzle for the northern
sections of our area and the higher elevations along the Blue Ridge.
Will continue to monitor this as the finer details will be resolved
as we move closer to the event, but for now will keep it as just a
cold rain.
Otherwise, the warm front to our south on Saturday will move north
and through the region overnight, but still looking like a cold rain
with temperatures hovering in the mid to lower 40s.
The main cold front is expected to cross the region Sunday, finally
pushing east of the area by evening. Winds behind the front will
shift northwest and will be quite gusty at times, especially for the
higher elevations. The GFS and ECMWF both have 850mb winds
increasing to about 50kts with pressure rises in the 3-5mb/6hr range
on Monday. In addition to the winds, a prolonged area of upslope
snow and cloud cover is looking possible Monday through Tuesday
morning for the western slopes of West Virginia with some light
snow showers spilling over into the Mountain Empire and New
River Valley.
For the remainder of the period, we are looking dry and mild with
temperatures near normal through Wednesday. Confidence level is
moderate to high as there is fairly strong agreement on the models
for location and timing of this next system. However, as mentioned
above, still need to resolve if there will initially be any p-type
issues on Saturday.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 715 AM EST Wednesday...
Cold front rapidly approaching the area from the west with a
fairly solid area of light rain and embedded heavier showers
translating eastward across the CWA at this hour. This has
brought mostly low end VFR or high end MVFR ceilings and
to the region. The rain is rather brief, but likely will
continue for a couple more hours with additional light showers
developing close to the front and immediately behind the front.
Mostly VFR conditions will continue across the Piedmont with
MVFR conditions across the areas west of the Blue ridge. Expect
most precipitation to be out of the area after 18Z.
Wind will be the main issue for this TAF valid period as a very
strong pressure gradient will develop across the area in
response as strong low pressure develops to our northeast.
Behind the front, west to northwest winds will increase with
speeds of 15-25 kts gusting 35-40 kts in many locations, with
isolated 50kt+ gusts along the higher terrain along the Blue
Ridge.
.Extended Aviation Discussion...
VFR conditions likely Thursday and Friday, then next system
should bring sub-VFR to the area Saturday into Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...High Wind Warning until 1 PM EST Thursday for VAZ007-009>020-
022>024-035.
Wind Advisory until 1 PM EST Thursday for VAZ032>034-045-046.
NC...High Wind Warning until 1 PM EST Thursday for NCZ001-002-018.
Wind Advisory until 1 PM EST Thursday for NCZ003-019.
WV...High Wind Warning until 1 PM EST Thursday for WVZ508.
High Wind Warning until 7 PM EST this evening for WVZ042>044-
507.
Wind Advisory from 7 PM this evening to 1 PM EST Thursday for
WVZ042>044-507.
&&
SYNOPSIS...RAB
NEAR TERM...MBS/RAB
SHORT TERM...PC
LONG TERM...BMG/PC
AVIATION...RAB/RCSHazardous weather outlook, Nov 27, 4:43 AM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
443 AM EST Wed Nov 27 2019
NCZ004>006-020-VAZ043-044-047-058-059-281100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Buckingham-
Halifax-Charlotte-
443 AM EST Wed Nov 27 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
West winds tonight and Thursday morning could gust as high as 40 to
45 mph at times.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
West winds Thursday morning could gust as high as 40 to 45 mph at
times. Otherwise, the probability of widespread hazardous weather is
low through the period at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ032>034-045-046-281100-
Surry-Wilkes-Patrick-Franklin-Bedford-Campbell-Appomattox-
443 AM EST Wed Nov 27 2019
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018-019-WVZ042>044-507-281100-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Mercer-Summers-Monroe-Eastern Greenbrier-
443 AM EST Wed Nov 27 2019
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM EST THURSDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015>017-020-022>024-035-WVZ508-281100-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Western Greenbrier-
443 AM EST Wed Nov 27 2019
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
High Wind, Grayson
- When
- November 27, 11:30 AM EST to November 28, 6:30 AM EST
- Where
- Grayson forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A maximum wind gust of 64 mph was measured at a mesonet weather station located near the community of Rugby. Multiple trees were reported down across the county as well by these high winds per the Grayson County Sheriff's Department, including one down near the intersection of Highlands Parkway and Spencer Branch Road.
High Wind, Tazewell
- When
- November 27, 11:45 AM EST to November 28, 6:30 AM EST
- Where
- Tazewell forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
The Tazewell County 911 Center reported several trees blown down by high winds at various locations across Tazewell County.
High Wind, Bland
- When
- November 27, 1:39 PM EST to November 28, 6:30 AM EST
- Where
- Bland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
The Bland County 911 Center reported a large tree blown down by high winds along Little Creek Highway outside the community of Bland. High winds also blew down a power pole in the same area.
High Wind, Pulaski
- When
- November 27, 1:54 PM EST to November 28, 10:00 AM EST
- Where
- Pulaski forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
The Pulaski County 911 Center reported several trees blown down by high winds at various locations across Pulaski County.
High Wind, Montgomery
- When
- November 27, 2:40 PM EST to November 28, 10:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
The Montgomery County 911 Center reported several power lines were blown down by high winds within the town of Christiansburg.
High Wind, Floyd
- When
- November 27, 2:54 PM EST to November 28, 10:00 AM EST
- Where
- Floyd forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
The Floyd County 911 Center reported two trees and several large limbs were blown down by high winds near the community of Copper Hill.
High Wind, Roanoke
- When
- November 27, 8:14 PM EST to November 28, 10:00 AM EST
- Where
- Roanoke forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
A maximum wind gust of 61 mph was measured at a mesonet weather station located one mile northeast of Bent Mountain.
High Wind, Giles
- When
- November 27, 8:34 PM EST to November 28, 7:30 AM EST
- Where
- Giles forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
The Giles County 911 Center reported at least two trees were blown down by high winds within the county. One tree was reported down in the community of Pembroke, and another was blown down along Walker Creek Valley Road near the community of Thessalia.
High Wind, Botetourt
- When
- November 27, 8:57 PM EST to November 28, 10:00 AM EST
- Where
- Botetourt forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
The Botetourt County 911 Center reported multiple trees blown down by high winds within the community of Fincastle. High winds also blew down multiple powerlines near the community of Buchanan.
High Wind, Rockbridge
- When
- November 27, 9:14 PM EST to November 28, 10:00 AM EST
- Where
- Rockbridge forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
The Rockbridge County 911 Center reported at least two trees blown down by high winds. One tree was reported down within the City of Lexington, and the other was blown down in the community of Glasgow.
High Wind, Alleghany
- When
- November 27, 9:39 PM EST to November 28, 10:00 AM EST
- Where
- Alleghany forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
The Alleghany County 911 Center reported a tree blown down by high winds along Snake Run Road near the community of Earlhurst, as well as another tree and multiple large limbs blown down in the community of Clifton Forge.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze and Cold in California, November 27 to 29, 20195 deaths · 7 events
- Flash Flooding and Debris Flows in California, November 27 to 29, 20191 injured · $2.8 million · 13 events
- High Wind in Indiana, November 27, 2019$1.4 million · 59 kt wind · 24 events
- Lakeshore Flood and High Wind in New York, November 27 to 28, 2019$2.0 million · 59 kt wind · 14 events
- Winter Storm and Lakeshore Flood in Michigan, November 27 to 28, 2019$650,000 · 14 events
- High Wind and Strong Wind in West Virginia, November 27 to 28, 2019$310,000 · 58 kt wind · 13 events
- High Wind and Strong Wind in Ohio, November 27, 2019$154,000 · 58 kt wind · 19 events
- Strong Wind in Wisconsin, November 27, 2019$124,000 · 20 events
- High Wind in Montana, November 27, 2019$215,000 · 61 kt wind · 2 events
- Flooding and Damaging Winds in Arizona, November 27 to 29, 2019$113,000 · 65 kt wind · 7 events
- High Wind in Idaho, November 27, 2019$115,000 · 65 kt wind · 5 events
- Strong Wind in Ohio, November 27, 2019$70,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865750, 865775, 865777, 865779, 865780, 865781, 865783, 865778, 865788, 865789, 865782.